Alert archive / Utah / Wind Advisories in 2017

Wind Advisory 20, NWS Salt Lake City, UT

October 3, 2017

NWS Salt Lake City, UT issued this wind advisory at Oct 3, 2017, 8:23 PM MDT. It took effect at Oct 3, 2017, 9:00 PM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2017, 8:23 PM MDT (02:23 UTC)
In effect from
Oct 3, 2017, 9:00 PM MDT
Expired
Oct 4, 2017, 7:00 AM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

871 
WWUS75 KSLC 040223
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
823 PM MDT Tue Oct 3 2017

...WIND ADVISORY FOR EASTERLY CANYON WINDS OVERNIGHT...

.High pressure strengthening across Wyoming combined with east-
southeast winds aloft has created favorable conditions for strong
easterly canyon winds over portions of the Wasatch Front. This 
event will be relatively short and confined to the northern 
Wasatch Front through late tonight.

UTZ002-041000-
/O.NEW.KSLC.WI.Y.0020.171004T0300Z-171004T1000Z/
Northern Wasatch Front-
Including the cities of Brigham City, Ogden, and Bountiful
823 PM MDT Tue Oct 3 2017

...WIND ADVISORY IN EFFECT UNTIL 4 AM MDT WEDNESDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect until 4 AM MDT Wednesday.

* AFFECTED AREA...The northern Wasatch Front, mainly in the
  Bountiful area of Davis county north into extreme southern 
  Weber county.

* WINDS...East sustained winds at 15 to 25 mph with gusts near  
  45 mph. Locally stronger gusts approaching 55 mph in the 
  Farmington and Centerville areas.

* TIMING...The strongest winds will form this evening, then
  continue through late tonight. Conditions favorable for the
  easterly canyon winds will diminish early Wednesday morning.

* IMPACTS...North to south travel along I-15 and Highway 89 in
  Davis and southern Weber county will be impacted by strong cross
  winds. High profile or light weight vehicles may find travel
  hazardous through those areas overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
996 
WWUS75 KSLC 040914
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
314 AM MDT Wed Oct 4 2017

UTZ002-041300-
/O.EXT.KSLC.WI.Y.0020.000000T0000Z-171004T1300Z/
Northern Wasatch Front-
Including the cities of Brigham City, Ogden, and Bountiful
314 AM MDT Wed Oct 4 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM MDT THIS MORNING...

* AFFECTED AREA...The northern Wasatch Front, mainly from the 
  Bountiful area of Davis County north into extreme southern Weber
  County.

* WINDS...East winds of 15 to 25 mph with gusts 35 to 45 mph, 
  strongest near canyons. Locally stronger gusts near 50 mph in 
  the Farmington and Centerville areas.

* TIMING...Winds will gradually decrease through the morning hours.

* IMPACTS...North to south travel along I-15 and Highway 89 in
  Davis and southern Weber County will be impacted by strong cross
  winds. High profile or light weight vehicles may find travel
  hazardous through those areas through early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
256 
WWUS75 KSLC 041250
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
650 AM MDT Wed Oct 4 2017

UTZ002-041400-
/O.EXP.KSLC.WI.Y.0020.000000T0000Z-171004T1300Z/
Northern Wasatch Front-
Including the cities of Brigham City, Ogden, and Bountiful
650 AM MDT Wed Oct 4 2017

...WIND ADVISORY WILL EXPIRE AT 7 AM MDT THIS MORNING...

Easterly winds across Davis, Weber, and Box Elder counties have
dropped below advisory criteria this morning, so the wind advisory
will be allowed to expire at 7 am. Wind gusts of 30 to 45 mph will
still be possible through the early morning hours, but should
continue to decrease before ending mid-to-late morning.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Oct 3, 4:01 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 3, 4:01 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
401 PM MDT Tue Oct 3 2017

.SYNOPSIS...A cool upper trough will remain across the northern
and western Great Basin through Wednesday. Mild and dry
conditions across southern Utah today will spread northward across
the remainder of the region during the latter portion of the
week.

&&

.SHORT TERM (Through 00Z Saturday)...An upper level low over
Nevada this afternoon will lift northeast into Idaho on Wednesday.
An easterly surface gradient sets up across northern Utah tonight
which will bring enhanced drainage winds and some gusty conditions
near canyon mouths along the Wasatch Front and Cache Valley,
although they are expected to remain below advisory criteria.

As the upper level low lifts into Idaho a mid level baroclinic
zone pushes through northern Utah on Wednesday. With modest lift
along the front and weak jet support in place, expect a slight
chance of showers across far northwest Utah. South of the front
gusty south winds will develop, especially across west central and
southwest Utah. In some favored areas these winds may develop
late tonight as the front moves slowly east. Winds will be quite
gusty by Wednesday afternoon and may have some impacts on east-
west routes in west central and southwest Utah.

Shortwave ridging then builds into the Great Basin for Thursday and
Friday with dry conditions expected across Utah and southwest
Wyoming with temperatures about five degrees below normal.

.LONG TERM (After 00Z Saturday)...Shortwave upper level ridge over
the Great Basin begins to shift east of the area on Saturday with
dry weather and near normal temperatures expected.

The ECMWF and the GFS carve out an upper level trough over the
northern intermountain region on Sunday. The ECMWF is a little
more aggressive bringing the cold front south on Sunday with 700
mb temperatures dropping to -6C bu 00Z Monday. While a little
slower, the GFS is in agreement with the magnitude of the cold
push dropping 700 mb temperatures to -8C or -9C across far
northern Utah by midday Monday. This will drop temperatures to
10-15 degrees below normal across much of the area early next
week. At this time the front appears to have little moisture
associated with it, so will continue with a slight chance of snow
showers in the higher northern mountains Sunday night and Monday.

&&

.AVIATION...VFR conditions will prevail at the SLC terminal
through the TAF period. North winds this afternoon are expected to
become southeast between 0200-0400 UTC this evening and then
increase late tonight. Gusty south winds are expected to develop
tomorrow morning with a 60 percent chance that an Airport Weather
Warning for gusty winds will be required.

&&

.FIRE WEATHER...Upper level low over Nevada this afternoon will lift
northeast into Idaho on Wednesday. This will push a cold front
through northern on Wednesday. The system will bring a isolated
showers to northern Utah on Wednesday while the remainder of the
area will remain dry. Ahead of this front very gusty south will
develop across much western Utah late tonight and early Wednesday

Behind this system an upper level ridge briefly builds over the
Great Basin. This will bring dry conditions and primarily terrain
driven winds to the area for Thursday and Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Graham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.